Alert archive / Michigan / Wind Advisories in 2009
Wind Advisory 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Sep 28, 2009, 9:52 PM EDT for 6 counties in Michigan. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2009, 9:52 PM EDT (01:52 UTC)
- Expired
- Sep 29, 2009, 9:16 AM EDT
- In force
- 11 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGRR 290152 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 952 PM EDT MON SEP 28 2009 ...GUSTY WINDS REMAIN ALONG THE LAKESHORE... .A STRONG AREA OF LOW PRESSURE NOW CENTERED NEAR GEORGIAN BAY IS SLOWLY BEGINNING TO WEAKEN. THIS SYSTEM WILL CONTINUE TO SLOWLY WEAKEN THROUGH THE DAY ON TUESDAY WHILE MOVING FARTHER EAST. WINDS WILL SLOWLY DIMINISH THROUGH THE DAY ON TUESDAY. MIZ037-043-050-056-064-071-290900- /O.CAN.KGRR.HW.W.0002.000000T0000Z-090929T0900Z/ /O.NEW.KGRR.WI.Y.0007.090929T0152Z-090929T0900Z/ MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN- INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON... HOLLAND...SOUTH HAVEN 952 PM EDT MON SEP 28 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT TUESDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. WINDS HAVE DIMINISHED SLIGHTLY ALONG THE LAKESHORE...HOWEVER WIND GUSTS TO 50 MPH WILL REMAIN POSSIBLE INTO THE OVERNIGHT HOURS. THE STRONGEST WINDS WILL REMAIN WITHIN THE FIRST COUPLE OF MILES OF THE LAKE MICHIGAN SHORELINE. WIND GUSTS TO 35 MPH WILL BE POSSIBLE ACROSS THE EASTERN PORTIONS OF THESE COUNTIES. THESE WINDS WILL CONTINUE TO SLOWLY DIMINISH THROUGH THE DAY ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS BETWEEN 45 AND 57 MPH CAN BE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MIZ038>040-044>046-051-052-057>059-065>067-072>074-290300- /O.CAN.KGRR.WI.Y.0006.000000T0000Z-090929T0900Z/ LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT- IONIA-CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT... BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS... IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...KALAMAZOO... BATTLE CREEK...JACKSON 952 PM EDT MON SEP 28 2009 ...WIND ADVISORY IS CANCELLED... WINDS HAVE DIMINISHED ACROSS INLAND LOCATIONS THIS EVENING...AND GUSTS ARE EXPECTED TO REMAIN BELOW 35 MPH. $$ NJJ
2 follow-up statements
000 WWUS73 KGRR 290815 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 AM EDT TUE SEP 29 2009 ...GUSTY WINDS REMAIN ALONG THE LAKESHORE... .A STRONG AREA OF LOW PRESSURE NOW CENTERED NEAR GEORGIAN BAY TO WESTERN QUEBEC IS SLOWLY BEGINNING TO WEAKEN. THIS SYSTEM WILL CONTINUE TO SLOWLY WEAKEN THROUGH THE DAY TODAY WHILE MOVING FARTHER EAST. WINDS WILL SLOWLY DIMINISH. MIZ037-043-050-056-064-071-291500- /O.EXT.KGRR.WI.Y.0007.000000T0000Z-090929T1500Z/ MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN- INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON... HOLLAND...SOUTH HAVEN 415 AM EDT TUE SEP 29 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING... WINDS HAVE DIMINISHED SLIGHTLY ALONG THE LAKESHORE...HOWEVER WIND GUSTS UP TO 50 MPH WILL REMAIN POSSIBLE EARLY THIS MORNING. THE STRONGEST WINDS WILL REMAIN WITHIN THE FIRST COUPLE OF MILES OF THE LAKE MICHIGAN SHORELINE. WIND GUSTS TO 35 MPH WILL BE POSSIBLE ACROSS THE EASTERN PORTIONS OF THESE COUNTIES. THESE WINDS WILL CONTINUE TO SLOWLY DIMINISH THROUGH THE DAY TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS BETWEEN 45 AND 57 MPH CAN BE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NJJ
000 WWUS73 KGRR 291317 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 916 AM EDT TUE SEP 29 2009 ...WIND ADVISORY IS CANCELLED.. .WINDS GUSTS ALONG THE LAKE SHORE HAVE DROPPED BELOW ADVISORY CRITERIA AND WILL REMAIN BELOW CRITERIA SO THE WIND ADVISORY HAS BEEN CANCELLED. MIZ037-043-050-056-064-071-291430- /O.CAN.KGRR.WI.Y.0007.000000T0000Z-090929T1500Z/ MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN- INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON... HOLLAND...SOUTH HAVEN 916 AM EDT TUE SEP 29 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE WIND ADVISORY. THE WIND ADVISORY ALONG THE LAKE MICHIGAN SHORE HAS BEEN CANCELLED SINCE WINDS REMAIN BELOW 45 MPH CRITERIA. WINDS MAY OCCASIONALLY STILL GUST TO 35 MPH INTO THIS AFTERNOON BUT THAT IS WELL BELOW ADVISORY CRITERIA. $$ WDM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Sep 28, 9:37 PM EDT, 15 minutes earlier.
Area forecast discussion, Sep 28, 9:37 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 937 PM EDT MON SEP 28 2009 LATEST UPDATE...SHORT TERM AND MARINE... .SYNOPSIS...(400 PM EDT MON SEP 28 2009) A DEEP LOW PRESSURE SYSTEM OVER LAKE HURON WILL CONTINUE TO PRODUCE RAIN AND HIGH WINDS ACROSS LOWER MICHIGAN THROUGH TONIGHT. THIS SYSTEM WILL PULL AWAY FROM THE AREA BY WEDNESDAY...ALLOWING HIGH PRESSURE TO MOVE IN. ANOTHER STORM MAY ARRIVE FOR THE END OF THE WEEK. && .SHORT TERM...(937 PM EDT MON SEP 28 2009) (TONIGHT THROUGH WEDNESDAY NIGHT) AFTER COLLABORATING WITH SURROUNDING OFFICES...WE WILL BE DROPPING THE WIND ADVISORY INLAND...AND DOWNGRADING THE HIGH WIND WARNING ALONG THE LAKESHORE TO AN ADVISORY. PRODUCTS WILL BE COMING SHORTLY. && .LONG TERM...(400 PM EDT MON SEP 28 2009) (THURSDAY THROUGH MONDAY) WARM UP FOR THE LATTER PART OF THE WEEK LOOKS MORE TEMPERED NOW. THE SYSTEM THAT APPROACHES OCCLUDES AND THE WARM AIR SEEMS TO NEVER GET HERE. SO HAVE TRIMMED BACK ON TEMPS A FEW DEGREES FROM THURSDAY THROUGH FRIDAY. KEPT HIGHS MAINLY IN THE 60 TO 65 DEGREE RANGE BOTH DAYS. LOW PRESSURE OVER THE PLAINS ON THURSDAY WILL DRIFT TO THE WESTERN GREAT LAKES BY FRIDAY. HAVE BUMP UP POPS TO THURSDAY NIGHT AS ALL THE MEDIUM RANGE MODELS ARE BRING RAIN INTO AT LEAST THE SW PORTION OF THE CWA OVERNIGHT. THE LOW ONLY MOVES TO LAKE SUPERIOR BY SUNDAY...SO IT APPEARS THERE WILL BE AN EXTENDED PERIOD FOR A CHANCE OF SHOWERS. SOME LAKE ENHANCEMENT MAY ALSO OCCUR INTO THE WEEKEND AS NW WINDS BRING IN COOLER AIR. WE SHOULD DRY OUT BY MONDAY AS THE LOW DRIFTS FURTHER INTO CANADA. && .AVIATION...(755 PM EDT MON SEP 27 2009) WIDESPREAD MVFR CIGS/VSBYS ARE EXPECTED TONIGHT WITH NUMEROUS RAIN SHOWERS MOVING THROUGH. IFR CONDITIONS MAY OCCUR AT TIMES AS WELL... UNDERNEATH BANDS OF BRIEFLY HEAVIER RAINFALL. WIND GUSTS APPEAR TO BE RECENTLY SUBSIDING ESPECIALLY INLAND... SO WILL KEEP WIND GUSTS IN THE TAFS BELOW 30 KNOTS WITH EXCEPTION OF MKG. SOME SLIGHT IMPROVEMENT IN CIG HEIGHTS SHOULD OCCUR TUESDAY ALTHOUGH PROBABLY STILL REMAINING IN THE MVFR CATEGORY FOR THE MOST PART. && .MARINE...(937 PM EDT MON SEP 28 2009) AFTER COLLABORATING WITH SURROUNDING OFFICES...WE WILL BE DOWNGRADING THE STORM WARNING TO A GALE WARNING. PRODUCTS WILL BE OUT SHORTLY. && .HYDROLOGY...(400 PM EDT MON SEP 28 2009) HEAVIEST RAIN OVERNIGHT FELL ACROSS PORTIONS OF CENTRAL LOWER MICHIGAN WHERE SOME AREAS RECEIVED 1 TO 2 INCHES OF RAIN. RAINFALL SOUTH OF HOLLAND/GRAND RAPIDS AND LANSING WAS MUCH LESS. RIVER LEVELS WERE ALREADY LOW...AND THE OVERNIGHT RAINFALL SHOULD NOT AFFECT RIVER LEVELS SIGNIFICANTLY. OCCASIONAL SHOWERS WILL CONTINUE TONIGHT...BUT HYDRO CONCERNS ARE NOT ANTICIPATED GIVEN THAT IT HAS BEEN A DRY MONTH. RAINFALL TONIGHT SHOULD BE BETWEEN A QUARTER AND A HALF INCH AT MOST LOCATIONS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...HIGH WIND WARNING ALONG LAKESHORE / WIND ADVISORY INLAND TONIGHT. LM...STORM WARNING TONIGHT ENTIRE NEARSHORE. && SYNOPSIS: MJS SHORT TERM: NJJ LONG TERM: JK AVIATION: MEADE MARINE: NJJ HYDROLOGY: MJS
Hazardous weather outlook, Sep 28, 11:35 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT MON SEP 28 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1135 AM EDT MON SEP 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ALONG THE LAKE MICHIGAN COAST...WITH GUSTS AROUND 45 MPH POSSIBLE INLAND. THE HIGH WINDS ARE A RESULT OF A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES REGION. WINDS OF THIS STRENGTH MAY BRING DOWN TREE LIMBS AND POWER LINES CAUSING SOME POWER OUTAGES. THE STRONG WINDS WILL CREATE LARGE WAVES ON LAKE MICHIGAN WHICH WILL LEAD TO SOME BEACH EROSION ALONG THE SHORELINE. A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED FROM THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-291100- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1135 AM EDT MON SEP 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT STORM FORCE WINDS TO AROUND 50 KNOTS ARE EXPECTED ON LAKE MICHIGAN THIS AFTERNOON WITH WAVES IN EXCESS OF 14 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS WILL CONTINUE INTO TUESDAY WITH WAVES OF 10 TO 14 FEET SUBSIDING TO 6 TO 10 FEET THROUGH THE COURSE OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE MJS
In the hours before
Local storm report, Sep 28, 5:34 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
534 PM EDT MON SEP 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM NON-TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
09/28/2009 M60.00 MPH VAN BUREN MI OTHER FEDERAL
SOUTH HAVEN GLERL SITE
&&
JKLocal storm report, Sep 28, 5:43 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
543 PM EDT MON SEP 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 4 W MUSKEGON 43.23N 86.34W
09/28/2009 M54.00 MPH MUSKEGON MI OTHER FEDERAL
MUSKEGON GLERL SITE IN THE MUSKEGON CHANNEL
1155 AM NON-TSTM WND GST 4 SSE MUSKEGON 43.17N 86.24W
09/28/2009 M47.00 MPH MUSKEGON MI ASOS
1209 PM NON-TSTM WND GST 1 NW BATTLE CREEK 42.33N 85.21W
09/28/2009 M41.00 MPH CALHOUN MI ASOS
1235 PM NON-TSTM WND GST 1 ENE CHARLOTTE 42.57N 84.81W
09/28/2009 M32.00 MPH EATON MI AWOS
1236 PM NON-TSTM WND GST 1 SSE MARSHALL 42.25N 84.96W
09/28/2009 M33.00 MPH CALHOUN MI AWOS
1237 PM NON-TSTM WND GST 5 NNW LANSING 42.80N 84.58W
09/28/2009 M36.00 MPH CLINTON MI ASOS
1255 PM NON-TSTM WND GST 2 SE MASON 42.57N 84.42W
09/28/2009 M37.00 MPH INGHAM MI AWOS
0131 PM NON-TSTM WND GST 3 WNW JACKSON 42.26N 84.46W
09/28/2009 M35.00 MPH JACKSON MI ASOS
0131 PM NON-TSTM WND GST 2 S HOLLAND 42.75N 86.11W
09/28/2009 M45.00 MPH ALLEGAN MI ASOS
0155 PM NON-TSTM WND GST 1 NE MOUNT PLEASANT 43.61N 84.76W
09/28/2009 M32.00 MPH ISABELLA MI AWOS
0210 PM NON-TSTM WND GST BIG SABLE POINT 44.06N 86.51W
09/28/2009 M52.00 MPH MASON MI OTHER FEDERAL
BIG SABLE LIGHTHOUSE
0237 PM NON-TSTM WND GST 2 ENE LUDINGTON 43.97N 86.41W
09/28/2009 M38.00 MPH MASON MI AWOS
0315 PM NON-TSTM WND GST 4 SSW ALMA 43.32N 84.69W
09/28/2009 M35.00 MPH GRATIOT MI AWOS
0316 PM NON-TSTM WND GST 3 SW FREMONT 43.44N 85.99W
09/28/2009 M38.00 MPH NEWAYGO MI AWOS
0320 PM NON-TSTM WND GST 4 SSE MUSKEGON 43.17N 86.23W
09/28/2009 M55.00 MPH MUSKEGON MI OTHER FEDERAL
MUSKEGON GLERL
0336 PM NON-TSTM WND GST 4 SSE SOUTH HAVEN 42.35N 86.26W
09/28/2009 M40.00 MPH VAN BUREN MI AWOS
0340 PM NON-TSTM WND GST 4 SSE KALAMAZOO 42.23N 85.56W
09/28/2009 M32.00 MPH KALAMAZOO MI ASOS
0416 PM NON-TSTM WND GST 2 NW BIG RAPIDS 43.72N 85.51W
09/28/2009 M33.00 MPH MECOSTA MI AWOS
0419 PM NON-TSTM WND GST 5 W HOLLAND 42.79N 86.20W
09/28/2009 M63.00 MPH OTTAWA MI TRAINED SPOTTER
HAND HELD ANEMOMETER.
0447 PM NON-TSTM WND GST 4 E KENTWOOD 42.90N 85.51W
09/28/2009 M41.00 MPH KENT MI ASOS
0455 PM NON-TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
09/28/2009 M60.00 MPH VAN BUREN MI OTHER FEDERAL
SOUTH HAVEN GLERL SITE
&&
MEADELocal storm report, Sep 28, 6:20 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 PM EDT MON SEP 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND DMG STONY LAKE 43.56N 86.50W
09/28/2009 OCEANA MI TRAINED SPOTTER
OAK TREE UPROOTED. ADDITIONAL TREE DAMAGE IN AREA.
ESTIMATED TIME.
&&
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:59 PM EDT | Gale Warning | GRR | 12 hr | |
| Sep 29, 10:24 AM EDT | Small Craft Advisory | GRR | 26 hr |
Nearby
Wind Advisories in Michigan, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.